Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 161, NWS State College, PA

August 16, 2001Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2001, 9:59 PM EDT for Centre County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2001, 9:59 PM EDT (01:59 UTC)
Expired
Aug 16, 2001, 11:00 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Whole counties

County Centre County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS51 KCTP 170201
SVRCTP
PAC027-170300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
959 PM EDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN PENNSYLVANIA

* UNTIL 1100 PM EDT.

* AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF PHILIPSBURG...OR 10 MILES EAST
  OF CURWINSVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PHILIPSBURG AT 1005 PM.
  BLACK MOSHANNON STATE PARK AT 1010 PM.
  SNOW SHOE AT 1025 PM.
  MILESBURG AND BELLEFONTE AT 1035 PM.
  ZION AT 1050 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4110 7814 4086 7823 4091 7754 4116 7782
          4120 7799

JUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:45 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 16, 9:45 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
945 PM EDT THU AUG 16 2001

VERY BUSY EVENING HERE WITH SEVERAL SEVERE...AND ONE TORNADIC STORM
ACROSS THE NORTHWEST MTNS...NEAR CLEARFIELD.

MODERATELY STRONG DIRECTIONAL AND SPEED SHEAR IN THE 0-3KM LAYER
CREATED A FAVORABLE ENVIRONMENT FOR SHALLOW TOPPED STORMS WITH
DECENT UPDRAFTS AND GUSTY WINDS. SEVERAL MINI BOW ECHOES IN THE
INITIAL TSRA LINE DURING THE LATE AFTERNOON PRODUCED ISOLATED DAMAGE
ACROSS THE NW MTNS.

THE TSRA THAT PRODUCED A TORNADO TOUCHDOWN NEAR ROCKTON IN NW
CLEARFIELD COUNTY...MAINTAINED MODERATE TO STRONG ROTATION AT THE
0.5 AND 1.5 DEG ELEVATION SCANS FOR OVER AN HOUR ROTATION
DIMINISHED AS IT MOVED INTO NW CLINTON COUNTY AROUND 9 PM.

0-3 KM HELICITY CONTINUES TO INCREASE RAPIDLY TONIGHT BASED ON 18Z
ETA BUFKIT HOURLY PROFILES AT KUNV. VALUES EXCEED 200 M2/S2 AFTER
MIDNIGHT TONIGHT...BUT POTENTIAL FOR TORNADOES WILL DECREASE BASED
ON LESSER UPDRAFT STRENGTH AND SIGNIFICANTLY LOWER CAPE.

PREVIOUS FORECAST WORDING FOR LIKELY TO CATEGORICAL POPS OVER THE
WEST...AND LIKELY POPS LATE TONIGHT IN THE EAST LOOKS FINE BASED ON
RADAR COVERAGE ATTM.

COLD FRONT MOVES ACROSS CENTRAL PENN AROUND 12Z FRIDAY. CHC FOR
SHRA AND TSRA WILL REMAIN UNTIL EARLY AFTERNOON ACROSS THE CENTRAL
SUSQ VALLEY REGION. IMPROVING AND BREEZY CONDITIONS WILL DEVELOP
ELSEWHERE BY LATE FRIDAY MORNING.

+++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++
+++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++
AFTERNOON AFD...

WITH LOW/MID LEVEL WINDS BEGINNING TO INCREASE AHEAD OF THE COLD
FRONT...WILL HAVE TO MONITOR CLOSELY FOR SIGNS OF
STRENGTHENING...BUT FOR NOW WILL HANDLE WITH NOWCASTS.

SHORT TERM MODELS REMAINED CONSISTENT WITH NEW RUNS...ALTHOUGH EACH
JUST A BIT STRONGER WITH THE APPROACHING TROUGH.  MAIN DYNAMICS MOVE
ACROSS CENTRAL PA THIS EVENING AND EARLY MORNING...THEN THE DRY SLOT
ENCROACHES LATE TONIGHT INTO FRI MARKING THE BACK EDGE OF PRECIP.
BEFORE THAT HAPPENS THE REGION WILL HAVE TO DEAL WITH SHOWERS/
THUNDERSTORMS IN MOST PLACES TONIGHT.  WITH STRONG 850/500MB
CORRELATED JETS...THE POTENTIAL FOR STRONG WINDS MIXING DOWN TO THE
SURFACE WILL CONTINUE MAINLY THIS EVENING FOR THE WESTERN HALF OF
THE CWA.  WILL MENTION THIS IN THE ZONES.

BY SUNRISE...PRECIP SHOULD BE OVER FOR THE WEST...WHILE A CHANCE
WILL CONTINUE MAINLY THROUGH THE MORNING IN THE EAST.  SPC CONTINUES
A SLIGHT RISK JUST EAST OF THE CWA TOMORROW...AND BELIEVE THIS LOOKS
PRETTY GOOD AS PRECIP WILL MOVE EAST BEFORE THE BEST HEATING KICKS
IN.

IN THE EXTENDED...NEXT BATCH OF MOISTURE ARRIVES AHEAD OF A TROUGH
CURRENTLY DROPPING INTO THE UPPER PLAINS.  THIS WILL BRING A CHANCE
OF SHOWERS/THUNDERSTORMS SAT NIGHT THROUGH SUN NIGHT BEFORE LIFTING
BACK TO THE NORTH.  AFTER THAT...A RUN OF DRY DAYS AND SEASONAL
WEATHER.

.CTP...NONE.

LAMBERT

In the hours before

Local storm report, Aug 16, 6:25 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
625 PM EDT THU AUG 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    8 SW COUDERSPORT          PA   WIND DAMAGE
08/16/01   POTTER                         6 TO 8 TREES DOWN...REPORTED
                                          BY COUNTY EMA

0432 PM    2 WEST RENOVO             PA   WIND DAMAGE
08/16/01   CLINTON                        TREES BLOWN DOWN ALONG ROUTE
                                          120...REPORTED BY COUNTY EMA

0518 PM    LOCK HAVEN                PA   WIND DAMAGE
08/16/01   CLINTON                        POWER LINES BLOWN DOWN IN
                                          TOWN...REPORTED BY COUNTY EMA

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:13 PM EDTTornado WarningCTPClearfield32 min
Aug 16, 8:45 PM EDTTornado WarningCTPCameron, Clinton30 min
Aug 16, 9:19 PM EDTSevere Thunderstorm WarningCTPClinton56 min
Aug 16, 9:34 PM EDTSevere Thunderstorm WarningCTPClearfield41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.